Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 38, NWS Tucson, AZ

August 2, 2005Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 2, 2005, 7:20 PM MST for Pima County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2005, 7:20 PM MST (02:20 UTC)
Expired
Aug 2, 2005, 9:15 PM MST
In force
115 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 125 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2005-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2005-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
433 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2833 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 030221
FFWTWC
AZC019-030515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
720 PM MST TUE AUG 2 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF QUEENS WELL

* UNTIL 1015 PM MST

* AT 720 PM MST...HEAVY RAIN WAS INDICATED BY NATIONAL WEATHER       
  SERVICE DOPPLER RADAR FROM SEVERAL THUNDERSTORMS OVER THE WARNED   
  AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA      
  ROSA....COVERED WELLS...AND QUEENS WELL.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...IF YOU ENCOUNTER PONDED WATER OR A FLOWING 
WASH...NO NOT ATTEMPT TO CROSS...TURN AROUND. MOTORISTS ALONG 
HIGHWAY 86 SHOULD USE EXTREME CAUTION WHILE DRIVING.

LAT...LON 3217 11235 3197 11209 3212 11143 3243 11173
      3234 11204

$$

WEATHER.GOV/TUCSON

SCHAFFNER
1 follow-up statement
000 
WGUS75 KTWC 030339
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
835 PM MST TUE AUG 2 2005

AZC019-030515-
PIMA AZ-
835 PM MST TUE AUG 2 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1015 PM MST FOR CENTRAL PIMA
COUNTY...

AT 833 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AREAS OF MODERATE RAINFALL OVER PORTIONS OF CENTRAL PIMA 
COUNTY...IN THE SANTA ROSA AND QUIJOTOA AREAS. RADAR RAINFALL 
ESTIMATES OF BETWEEN 2 AND 4 INCHES HAVE OCCURRED IN THE WARNING 
AREA. THIS RAINFALL WILL IMPACT LOW WATER CROSSINGS ALONG STATE 
HIGHWAY 86...AS WELL AS ROUTE 15. THEREFORE...A FLASH FLOOD WARNING 
FOR CENTRAL PIMA COUNTY CONTINUES IN EFFECT UNTIL 1015 PM MST.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO QUEENS WELL. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3217 11235 3197 11209 3212 11143 3243 11173
      3234 11204

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 1:12 PM MST, 6 hours 8 minutes earlier.

Area forecast discussion, Aug 2, 1:12 PM MST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
112 PM MST TUE AUG 2 2005

.SYNOPSIS...HIGH PRESSURE WILL REMAIN NEARLY STATIONARY EAST OF THE
FOUR CORNERS REGION THROUGH THE COMING WEEK...KEEPING SOUTHEAST
ARIZONA IN A MONSOON FLOW PATTERN. THERE WILL BE DAY-TO-DAY
VARIATIONS...BUT IN GENERAL MOISTURE WILL REMAIN PLENTIFUL ENOUGH
FOR A DAILY BOUT OF SHOWERS AND THUNDERSTORMS INTO NEXT WEEK.
&&

.DISCUSSION...AN ACTIVATE AFTERNOON AND EVENING CAN BE EXPECTED
THUNDERSTORM WISE TODAY. THE MAIN THREAT FROM THESE STORMS WILL BE
VERY HEAVY DOWNPOURS AND STRONG OUTFLOW WINDS. SO FAR...RADAR HAS
BEEN SHOWING MOST OF THE DEVELOPMENT ACROSS PORTIONS OF SANTA
CRUZ...COCHISE...AND GRAHAM COUNTIES. THE STEERING FLOW WAS FROM THE
EAST TO SOUTHEAST AT LESS THAN 10 MPH. THEREFORE...MOST OF THE
THUNDERSTORMS WILL BE TRACKING WESTWARD THIS EVENING OFF THE HIGHER
ELEVATIONS ACROSS OUR EASTERN ZONES INTO THE LOWER DESERTS. THE
THUNDERSTORMS THAT HAVE DEVELOPED SO FAR TODAY HAVE BEEN LONGER
LIVING MULTICELL STORMS...SO WOULD EXPECT A GOOD CHANCE OF A LARGE
THUNDERSTORM COMPLEX TO FORM OVER SOUTHEAST ARIZONA INTO MEXICO THIS
EVENING. IF THIS HAPPENS...THUNDERSTORMS COULD LINGER OVERNIGHT INTO
THE EARLY MORNING HOURS. LATEST MODELS KEEP THE UPPER HIGH CENTERED
OVER THE CENTRAL UNITED STATES THE NEXT FEW DAYS WHICH WILL MAINTAIN
MOISTURE OVER THE REGION. AN UPPER LOW OVER MEXICO WAS PROGGED TO
SLOWLY TRACK WESTWARD POSSIBLY ENHANCING THUNDERSTORM ACTIVITY
THURSDAY INTO FRIDAY. UNTIL THEN...ISOLATED TO SCATTERED
THUNDERSTORMS CAN BE ANTICIPATED EACH DAY.
&&

.FIRE WEATHER...STILL ENOUGH MOISTURE IN PLACE TO RESULT IN HIGH RH
VALUES DURING THE OVERNIGHT HOURS FOR ALL BUT THE FAR EASTERN
AREAS...WHERE SOME TEMPORARY DRYING (ALBEIT SLIGHT) HAS TAKEN PLACE
AT THE SURFACE. A FAVORABLE MONSOON FLOW PATTERN IS EXPECTED TO
CONTINUE IN PLACE THROUGHOUT THE FORECAST PERIOD WITH SCATTERED
SHOWERS/THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EVENING HOURS
AFTER TODAY.
&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.CLIMATE.....JULY HIGHLIGHTS...
...ALL-TIME WARMEST MONTH ON RECORD...
...WARMEST AND 11TH DRIEST JULY ON RECORD...
...2ND LATEST START TO THE ANNUAL MONSOON...
...LONGEST STRETCH WITH HIGHS OF 100 DEGREES OR GREATER...
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

PUBLIC...JD
FIRE WEATHER/AVIATION...CS

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 2, 12:15 PM MST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1215 PM MST TUE AUG 2 2005

AZZ019-029>035-031900-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1215 PM MST TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA...ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SYNOPSIS...PLENTY OF MONSOON MOISTURE REMAINS FROM THE WESTERN
DESERTS TO THE CHIRICAHUAS. LESS CLOUDINESS TODAY SHOULD RESULT IN
MORE ACTIVE THUNDERSTORMS REGION WIDE. STORMS WILL PROPAGATE OFF
HIGHER TERRAIN INTO THE STRONGLY HEATED LOWER ELEVATIONS DURING THE
AFTERNOON AND EVENING.

DISCUSSION...WHILE SHEAR REMAINS VERY WEAK...15-25 KT OF EASTERLY
MID LEVEL FLOW FLOWING BELOW FOUR CORNERS HIGH MAY INCREASE THREAT
OF SEVERE THIS AFTERNOON COMPARED TO THE PAST FEW DAYS...WITH GUSTY
WINDS IN STRONGEST CELLS.  MODERATE INSTABILITY AND STEEP LOW LEVEL
LAPSE RATES INDICATE GENERALLY PULSE CELLS BUT A FEW MULTICELLULAR
STORMS MAY OCCUR LATE THIS AFTERNOON...ESPECIALLY NEAR INTERSECTING
OUTFLOWS. AGAIN THE MAIN THREAT WILL BE FLASH FLOODING...DUE TO SLOW
STORM MOVEMENT...WITH ELEVATED CONCERNS OVER SANTA CRUZ AND PIMA
COUNTIES WHERE HEAVY RAINS HAVE OCCURED THE PAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE SCATTERED MAINLY AFTERNOON AND THUNDERSTORMS
THROUGHOUT THE PERIOD. IT APPEARS THE CHANCE WILL BE SOMEWHAT
ELEVATED TUESDAY AND WEDNESDAY AS A LARGE UPPER LEVEL DISTURBANCE
MOVES TOWARD THE REGION FROM THE GULF OF MEXICO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SHOEMAKER

In the hours before

Local storm report, Aug 2, 5:44 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
544 PM MST TUE AUG 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WIND DMG    8 SSW ORO VALLEY        32.32N 111.03W
08/02/2005                   PIMA               AZ   TRAINED SPOTTER

            20-FOOT TALL/8-INCH DIAMETER TREE BLOWN DOWN ON AVRA
            VALLEY ROAD 1/2 MILE WEST OF CLAYTON ROAD IN MARANA

&&

BF
Local storm report, Aug 2, 7:02 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
702 PM MST TUE AUG 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      25 SW BYLAS             32.87N 110.41W
08/02/2005                   GRAHAM             AZ   LAW ENFORCEMENT

            ARAVAPIA AND ASH CREEK ROADS FLOODED AND CLOSED IN
            KLONDYKE.

&&

BF

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:17 PM MSTSevere Thunderstorm WarningTWCGraham45 min
Aug 2, 5:40 PM MSTFlash Flood WarningTWCPima65 min
Aug 2, 5:56 PM MSTFlash Flood WarningTWCGraham64 min
Aug 2, 6:20 PM MSTSevere Thunderstorm WarningTWCPima44 min
Aug 2, 8:00 PM MSTFlash Flood WarningTWCGraham30 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.